Arizona, 2018Flash Flood in Arizona, July 26, 2018
July 26, 2018 · NWS FGZ · 1 event in 1 county or zone
Monsoon moisture remained over northern Arizona. A thunderstorm caused flash flooding in the Verde Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture remained over northern Arizona. A thunderstorm caused flash flooding in the Verde Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 26, 2:36 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 26, 2:36 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
236 PM MST Thu Jul 26 2018
.SYNOPSIS...Excessive heat will continue for the lower valleys of
northern Arizona today. Otherwise, typical isolated to scattered
thunderstorms will continue along the higher terrain of northern
Arizona each afternoon. An increasing trend in thunderstorms is
forecast over the weekend.
&&
.DISCUSSION...High pressure remains centered over the lower
Colorado River Valley today. Marginal moisture and instability
have resulted in isolated to scattered showers and storms over the
higher terrain of northern Arizona this afternoon. The main storm
threats today are lightning and gusty outflow winds. Storms are
moving to the south or southeast at about 10-15 mph. With the loss
of daytime heating around sunset, expect shower activity to
gradually dissipate. Excessive Heat Warnings and Advisories remain
in effect this afternoon and we plan to allow these to expire
this evening.
The large scale high pressure ridge will make very little
movement over the weekend. Increasing southerly low level flow is
forecast to bring gradually increasing low level moisture
northward across the area. This should lead to an uptick in
thunderstorms over the weekend, and perhaps as early as Friday.
With the ridge parked to our west, steering flow will keep a
northerly storm motion over the weekend meaning areas along and
south of the Mogollon Rim/White Mountains will be favored for
storm activity. With increasing moisture, the threat for heavy
rain will also increase. The increasing clouds and moisture should
keep temperatures from reaching excessive levels, though they
will remain on the warm side of normal through the weekend.
The ridge remains over the southwest through next week keeping
typical monsoon season conditions over the area. Expect daily
rounds of showers and thunderstorms with temperatures trending
above average.
&&
.AVIATION...For the 00Z package...Isolated to scattered
thunderstorms will persist through sunset before dissipating
overnight. Brief MVFR/IFR conditions possible in isolated +RA.
Winds generally light, except gusts to 45 kts in the vicinity of
stronger storms. Scattered TSRA expected to re-develop around 18Z
Friday. Aviation discussion not updated for amendments.
&&
.FIRE WEATHER...Scattered showers and thunderstorms will continue
over northern Arizona today, with storm motion generally from
north to south into lower elevations. Temperatures and relative
humidities will remain on the warm and dry side for this time of
year. Storm coverage will increase slightly Friday into the
weekend, with a slight downward trend in temperatures and upward
trend in relative humidity.
Sunday through Tuesday...Expect typical monsoon weather conditions
into next week with scattered thunderstorms each day and near to
slightly warmer than average temperatures.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Heat Advisory until 8 PM MST this
evening FOR AZZ012-013.
Excessive Heat Warning until 8 PM MST this evening FOR AZZ005-006.
&&
PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 26, 2:25 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
225 PM MST THU JUL 26 2018
AZZ015-037-038-262215-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
225 PM MST THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 315 PM MST...
At 225 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Junipine Resort to near Clarkdale. Movement was
southeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Sedona, Junipine Resort, Village At Oak Creek, Garland's Oak Creek
Lodge, Page Springs, Cornville, Slide Rock State Park, Red Rock State
Park and Manzanita Campground.
LAT...LON 3485 11160 3469 11191 3496 11215 3507 11187
TIME...MOT...LOC 2125Z 324DEG 8KT 3497 11177 3483 11202
ET
Special weather statement, Jul 26, 2:32 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
232 PM MST THU JUL 26 2018
AZZ018-262215-
Northern Gila County-
232 PM MST THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR THE STRAWBERRY AND PINE AREA OF
GILA COUNTY UNTIL 315 PM MST...
At 231 PM MST, Doppler radar was tracking a strong thunderstorm over
Geronimo Estates, or 9 miles north of Payson, moving southwest at 5
mph.
Winds in excess of 40 mph and locally heavy rainfall will be
possible with this storm.
Locations impacted include...
Geronimo Estates, Flowing Springs, Pine, Strawberry, East Verde
Estates, Whispering Pines, Geronimo Boy Scout Camp, Water Wheel Burn
At Houston Mesa Rd-
S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N.
LAT...LON 3439 11153 3442 11148 3441 11146 3442 11146
3445 11143 3444 11140 3443 11141 3443 11143
3438 11142 3439 11139 3441 11141 3441 11140
3443 11140 3443 11137 3436 11125 3428 11138
TIME...MOT...LOC 2131Z 047DEG 5KT 3438 11139
ETFlash Flood, Yavapai
- When
- July 26, 4:19 PM MST to 4:49 PM MST
- Where
- Yavapai County, 1.14 mi E of Camp Verde Arpt to 1.49 mi NNE of Camp Verde Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.530, -111.810
Police reported flooding on Highway 260 at milepost 224.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 26, 2018$6.2 million · 1.5 in hail · 2 events
- Flash Flooding and Hail in New Mexico, July 26, 2018$1.1 million · 55 kt wind · 6 events
- Flash Flood and Hail in Kansas, July 26, 2018$163,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Ohio, July 26, 2018$188,000 · 1 in hail · 17 events
- Tornadoes and Flash Flooding in Massachusetts, July 26, 2018$80,000 · EF1 · 8 events
- Lightning Strikes in Florida, July 26, 20181 injured · $75,000 · 3 events
- Flash Flood in Maine, July 26, 2018$25,000 · 1 event
- Damaging Wind in Michigan, July 26, 2018$20,000 · 52 kt wind · 1 event
- Dense Fog in West Virginia, July 26, 201811 events
- Hail and Damaging Winds in Michigan, July 26, 20181 in hail · 11 events
- Hail and Damaging Winds in Colorado, July 26, 20181 in hail · 10 events
- Flash Flooding and Hail in Wyoming, July 26, 20181.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781559.